Alert archive / Indiana / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 162, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 16, 2025, 6:46 PM EDT for 5 counties in Indiana. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2025, 6:46 PM EDT (22:46 UTC)
- Expired
- Jul 16, 2025, 7:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fountain County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN, Vermillion County, IN
The radar
The Indianapolis radar (KIND), 88 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 6:58 PM EDT | TSTM WND DMG | 2 Sw Rockville, IN | Delayed report. Tree down over US 41 near Snake Hollow. Relayed via social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1156 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WUUS53 KIND 162246
SVRIND
INC045-107-121-133-165-162315-
/O.NEW.KIND.SV.W.0162.250716T2246Z-250716T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
646 PM EDT Wed Jul 16 2025
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southeastern Fountain County in west central Indiana...
Parke County in west central Indiana...
Southern Vermillion County in west central Indiana...
Southwestern Montgomery County in west central Indiana...
Northwestern Putnam County in west central Indiana...
* Until 715 PM EDT.
* At 645 PM EDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Veedersburg to near Clinton,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Clinton, Rockville, Newport, Fairview Park, Montezuma, New Market,
Dana, Kingman, Waveland, Russellville, Mecca, Bloomingdale,
Marshall, Wallace, Alamo, Cecil Harden Lake, Bridgeton, Turkey Run
State Park, Shades State Park, and Judson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3977 8753 4001 8735 4000 8679 3961 8708
3969 8753
TIME...MOT...LOC 2245Z 279DEG 30KT 4003 8717 3972 8746
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GM1 follow-up statement
027 WWUS53 KIND 162301 SVSIND Severe Weather Statement National Weather Service Indianapolis IN 701 PM EDT Wed Jul 16 2025 INC045-107-121-133-165-162315- /O.CON.KIND.SV.W.0162.000000T0000Z-250716T2315Z/ Fountain IN-Parke IN-Vermillion IN-Montgomery IN-Putnam IN- 701 PM EDT Wed Jul 16 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR SOUTHEASTERN FOUNTAIN...PARKE...SOUTHEASTERN VERMILLION... SOUTHWESTERN MONTGOMERY AND NORTHWESTERN PUTNAM COUNTIES... At 700 PM EDT, severe thunderstorms were located along a line extending from 8 miles northeast of Rockville to Clinton, moving southeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Clinton, Rockville, Fairview Park, Montezuma, Waveland, Russellville, Mecca, Bloomingdale, Marshall, Cecil Harden Lake, Bridgeton, Turkey Run State Park, Shades State Park, and Judson. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3968 8750 3997 8724 3994 8683 3961 8708 TIME...MOT...LOC 2300Z 295DEG 25KT 3986 8714 3964 8738 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ GM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:25 PM EDT, 1 hour 21 minutes earlier. Its key messages:
- Isolated strong to severe storms are possible through the early overnight
- Daily storm chances continue through at least Sunday with slightly cooler temperatures through Friday
- Potential for hazardous heat conditions towards next Tuesday and beyond with heat indices in the 100s.
Area forecast discussion, Jul 16, 5:25 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 525 PM EDT Wed Jul 16 2025 .KEY MESSAGES... - Isolated strong to severe storms are possible through the early overnight - Daily storm chances continue through at least Sunday with slightly cooler temperatures through Friday - Potential for hazardous heat conditions towards next Tuesday and beyond with heat indices in the 100s. && .MESOSCALE UPDATE... Issued at 521 PM EDT Wed Jul 16 2025 A line of broken thunderstorms associated with a weak surface boundary is quickly approaching western portions of central Indiana. Deep-layer wind shear is relatively weak, but has been sufficient enough to support a well established cold pool with the approaching storms. Moderate instability ahead of the cold pool should continue to promote a loosely organized line of storms in the near term before weaker deep-layer shear over Indiana leads to weakening. Some gradual weakening has already been noted over the past hour or two though additional storms continue to fire along the persistent outflow boundary. The primary threat with this line of storms will be strong wind gusts. Look for wind gusts to mostly remain sub-severe, but isolated damaging wind gusts cannot be ruled out. Steep low-level lapse rates and mid-level dry air are supporting DCAPE values around 800-1100J/KG. The greatest threat will be near far west or northwest portions of central IN before storms begin to weaken. The well established cold pool should limit the threat for flooding as storms continue to move eastward relatively quickly. && .SHORT TERM (This evening through Thursday)... Issued at 212 PM EDT Wed Jul 16 2025 Rest of Today and Tonight. As of early this afternoon, shower coverage is minimal with a few residual showers across the far eastern counties. A frontal boundary is currently slowly moving southeastward from Wisconsin and Northern Illinois a bit faster than models had forecast. This may bring in thunderstorms slightly earlier than was previously forecast. Initiation that is ongoing is matching the NAM much better than the HRRR or other Hi-Res models, so will be trending the forecast more towards the NAM through 00Z, but don't believe that a line holds together too far into Indiana with the much more marginal environment across central Indiana. Lapse rates are less than moist adiabatic which is keeping instability to near 0 towards Indianapolis with slightly better lapse rates closer to the surface towards Lafayette. A lack of shear should prevent any significant organization with these storms with the most likely outcome being scattered showers with a few storms forming during the evening in Illinois before moving into northwestern Indiana closer to sunset. Storm motion should be fast enough to limit the flooding threat, especially with much of the rain expected to fall across an area that has been quite dry over the last couple of months. The front is likely going to then stall somewhere across central Indiana with additional showers and storms possible through the night along where the front will stall with a greater threat for flooding towards the I-70 corridor which has been more wet lately. Thursday. Convective potential for Thursday will be greatest along the stalled frontal boundary which remains uncertain but likely to be somewhere between the I-70 corridor and the Ohio River. There won't be much moisture flux into the frontal region which will limit the coverage of showers and storms, but with this area having seen multiple rounds of rain in recent days, isolated flooding will be a concern especially as these showers and storms will have minimal steering flow. && .LONG TERM (Thursday night through Wednesday)... Issued at 212 PM EDT Wed Jul 16 2025 Thursday Night Through Sunday. By Thursday night the frontal boundary should be south of the forecast area with only minimal chances for precipitation across the southern counties to account for the uncertainty with the frontal location. What remains of the front will fully dissipate towards Friday morning but a series of weak waves will impact an area of northern moisture advection to keep precipitation around through early Saturday but again this should mainly impact the Ohio River region with decreasing chances further north. Partly to mostly cloudy skies will persist through at least early Saturday with temperatures running slightly below normal. A stronger system will move in from the northwest Saturday night into Sunday with the potential for more widespread heavy rain and/or a complex of strong to severe storms. Confidence on details is low with a wide range in model solutions on how the system evolves. Either way, this looks to be the greatest threat for both severe weather and flooding over the next 7 days. Monday Through Wednesday. The pattern then begins to shift Monday as the ridge begins to return but there may be some lingering potential for convection through early Monday with ridge-riding convection across Iowa into Illinois, but with the uncertainty as to the strength and location of the ridge, POPs will remain broadbrushed for now. Convective temperatures by Tuesday should be high enough to prevent anything more than an isolated thunderstorm with the core of the ridge more directly overhead towards Wednesday/Thursday. With a combination of highs in the low to mid 90s and dew points in the upper 70s to near 80, heat indices will climb well into the low to mid 100s with a lower end potential for values towards 110. Heat headlines will likely be needed with Heat Risk maps now showing at least Major levels by Tuesday. && .AVIATION (18Z TAF Issuance)... Issued at 1225 PM EDT Wed Jul 16 2025 Impacts: - MVFR cigs may persist to around 19Z - Isolated convection after 00Z, mainly near KLAF with lower chances at KHUF and KBMG Discussion: MVFR cigs should become VFR towards 18Z with a low chance of MVFR persisting through 19Z. Shower coverage will remain minimal through the afternoon with better chances towards LAF after 00Z. A frontal passage may bring additional storm chances through the night but confidence in coverage and impacts at any specific terminal is low at this time. Winds will generally remain southwesterly through late tonight with a gradual shift more northwesterly towards tomorrow. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...Melo SHORT TERM...White LONG TERM...White AVIATION...White
Hazardous weather outlook, Jul 16, 2:51 PM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 251 PM EDT Wed Jul 16 2025 INZ021-028>031-035>049-051>057-060>065-067>072-171900- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 251 PM EDT Wed Jul 16 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Additional thunderstorms expected this evening into tonight. Damaging winds will be the primary threat with the potential for isolated flooding. Lightning is a threat with any thunderstorm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible most days. Lightning and locally heavy rain will be the primary threats with the storms. Heat indices over 100 degrees may become common next Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but spotters are encouraged to report any strong winds or heavy rain into tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 16, 5:38 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
538 PM EDT Wed Jul 16 2025
INZ028-035-043-162245-
Fountain IN-Warren IN-Vermillion IN-
538 PM EDT Wed Jul 16 2025
...Strong thunderstorms will impact portions of central Fountain,
Warren and northwestern Vermillion Counties through 645 PM EDT...
At 538 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Watseka to near Philo. Movement was east
at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Covington, Veedersburg, Williamsport, Attica, West Lebanon, Kingman,
Perrysville, Pine Village, Pence, Foster, Tab, Yeddo, Gessie, and
Rainsville.
This includes Interstate 74 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4048 8752 4048 8711 3996 8726 3996 8753
TIME...MOT...LOC 2138Z 271DEG 31KT 4075 8770 3998 8819
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GMSpecial weather statement, Jul 16, 6:19 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
619 PM EDT Wed Jul 16 2025
INZ035-043-044-162245-
Fountain IN-Parke IN-Vermillion IN-
619 PM EDT Wed Jul 16 2025
...Strong thunderstorms will impact portions of southwestern
Fountain, western Parke and Vermillion Counties through 645 PM EDT...
At 619 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Georgetown to near Brocton. Movement was
east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clinton, Rockville, Newport, Fairview Park, Cayuga, Montezuma,
Rosedale, Dana, Kingman, Universal, Mecca, Bloomingdale, Marshall,
Blanford, Lodi, and Turkey Run State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3997 8753 3996 8715 3961 8725 3961 8753
TIME...MOT...LOC 2219Z 285DEG 35KT 3994 8758 3966 8793
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GMSpecial weather statement, Jul 16, 6:25 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
625 PM EDT Wed Jul 16 2025
INZ021-028>030-035-036-162300-
Clinton IN-Montgomery IN-Fountain IN-Warren IN-Tippecanoe IN-
Carroll IN-
625 PM EDT Wed Jul 16 2025
...Strong thunderstorms will impact portions of Carroll, Fountain,
Tippecanoe, northwestern Clinton, northeastern Warren and
northwestern Montgomery Counties through 700 PM EDT...
At 624 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Wolcott to 9 miles north of
Newport. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lafayette, Crawfordsville, West Lafayette, Delphi, Veedersburg,
Attica, Flora, Shadeland, Dayton, Battle Ground, Waynetown, Linden,
Camden, Hillsboro, Kingman, New Richmond, Wingate, Newtown, Mellott,
and Yeoman.
This includes the following highways...
Interstate 65 between mile markers 162 and 184.
Interstate 74 between mile markers 11 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4074 8653 4069 8652 4069 8644 3996 8695
3996 8742 4048 8717 4048 8709 4056 8709
4056 8677 4066 8677 4068 8674 4068 8676
4074 8675
TIME...MOT...LOC 2224Z 256DEG 39KT 4063 8705 4001 8746
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GMSpecial weather statement, Jul 16, 6:43 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
643 PM EDT Wed Jul 16 2025
INZ035-036-043>045-051-052-162330-
Clay IN-Montgomery IN-Putnam IN-Fountain IN-Parke IN-Vermillion IN-
Vigo IN-
643 PM EDT Wed Jul 16 2025
...Strong thunderstorms will impact portions of northeastern Vigo,
southern Fountain, north central Clay, Parke, Vermillion,
southwestern Montgomery and northwestern Putnam Counties through 730
PM EDT...
At 643 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newport to 7 miles north of Clinton to
near Paris. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clinton, Rockville, Newport, Fairview Park, Cayuga, Montezuma,
Rosedale, Harmony, New Market, Dana, Kingman, Waveland, Carbon,
Universal, Russellville, Mecca, Bloomingdale, Marshall, Lodi, and
Bridgeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3998 8753 3998 8686 3954 8708 3956 8753
TIME...MOT...LOC 2243Z 284DEG 25KT 3994 8733 3976 8744 3967 8774
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:22 AM EDT | Areal Flood Advisory | IND | Bartholomew, Decatur, Jackson, Jennings | 58 min |
| Jul 16, 11:26 AM EDT | Special Weather Statement | IND | Jennings | 34 min |
| Jul 16, 11:54 AM EDT | Special Weather Statement | IND | Decatur | 36 min |
| Jul 16, 5:38 PM EDT | Special Weather Statement | IND | Fountain, Warren | 67 min |
| Jul 16, 6:19 PM EDT | Special Weather Statement | IND | Vermillion | 26 min |
| Jul 16, 6:25 PM EDT | Special Weather Statement | IND | Carroll, Fountain, Tippecanoe | 35 min |
| Jul 16, 6:43 PM EDT | Special Weather Statement | IND | Parke, Vermillion | 47 min |
| Jul 16, 6:58 PM EDT | Special Weather Statement | IND | Boone, Carroll, Clinton, Montgomery, Tippecanoe | 47 min |
| Jul 16, 7:09 PM EDT | Special Weather Statement | IND | Clay, Sullivan, Vigo | 36 min |
| Jul 16, 7:12 PM EDT | Special Weather Statement | IND | Hendricks, Putnam | 48 min |
| Jul 16, 7:31 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion, Montgomery, Putnam | 29 min |
| Jul 16, 7:45 PM EDT | Special Weather Statement | IND | Boone, Hamilton, Hendricks, Marion, Morgan | 45 min |
| Jul 16, 7:47 PM EDT | Special Weather Statement | IND | Clay, Greene, Owen, Sullivan, Vigo | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.